Ask a doctor

Dark Area and Pigmentation Left After Healing?

i had restylane 2months ago on nasolabial fold with massaging and rubbing on d same day and day after the area became badly red and dry after 1/2days a brown layer developed and started to peel in 2/3days d bruises n redness resolved but the area is darker and didnt go after 1month i went to dermatologist he gave me combined cream with hydroqunion and said it will go for sure but takes time I want to be sure if it will really resolve and it's not permanet My skin is not white and not very dark

Doctor Answers (3)

Pigmentation issues after Restylane

+1

Thank you for your questions. It seems like the filler was placed too superficially or perhaps directly into a blood vessel.  For the former, the best solution is to dissolve the filler early and then use skin bleaching and anti-inflammatory creams to treat the inflammation and pigment change.  For the later, the filler should be dissolved right away and then a blood vessel dilating medicine placed in the area.  Now that you are weeks out from the filler, you may have staining from a bruise.  This can be treated with a specific type of laser to dissolve the pigment. Best of luck moving forward.


Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Melarase and Melapeels for pigmentation post Restylane

+1

The dark area and pigmentation may result from PIH or hemosiderin. I would begin with Melarase cream and Retin A, followed by consecutive Melapeels to drive out the pigment. Raffy Karamanoukian Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Restylane mishap

+1

From your description, it sounds as if the filler was either injected very superficially in the skin layers or injected directly into a vessel in the face.....either circumstance can cause local ischemia (loss of blood flow) to an area of skin. Combine that with vigorous massage your a set up for superficial skin necrosis (dying of superficial skin layers) and eventual loss of this skin. Depending upon the depth of injury, this could potentially leave deep bruising and even scarring. (In my practice, I use a lot of Restylane and I never recommend massage. If the filler is placed carefully and appropriately, one doesn't need to massage to get great results).

Hydroquinone cream is intended for and should be used exclusively for hyperpigmentation relating to over-active melanocytes (pigment producing cells in the skin). I assume when you said you have a "combined cream" your referring to "Tri-luma" which contains a steroid in addition to the hydroquinone. If you're developing hyperpigmentation of the area from scarring, this may help, however, if this is "discoloration" from scarring, you'll likely make things worse with the topical Tri-luma as the steroid will thin the skin over time and lead to worsening skin pigmentation irregularities. 

My advice? If you're not getting and answer or solution that makes sense from the practicioner who injected your filler, find a reputable, board certified plastic surgeon that has experience with wound healing and skin care. He/she can evaluate you and provide you with a sensible treatment plan to get you back on track.

Jonathan R. Fugo, DO
Newburgh Plastic Surgeon
5.0 out of 5 stars 7 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.